MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0610
Medical Device Problem Codes Difficult or Delayed Activation (2577); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-01725.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coils 400 (pc400s).During the procedure, the physician advanced a pc400 in the target vessel using a px slim delivery microcatheter (px slim) and used a penumbra coil 400 detachment handle (handle) to detach the pc400.Although the detachment zone was cut off, the physician pulled the pc400 pusher assembly and observed that the pc400 was still attached to its pusher assembly; therefore, the physician decided to remove the pc400.However, while withdrawing the pc400 and the px slim together, the pc400 unintentionally detached inside the non-penumbra guiding catheter.The physician then withdrew the pc400 and the guiding catheter together.The procedure was completed using a new pc400, the same handle, px slim and guiding catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pull wire was retracted out of the distal detachment tip (ddt) and the ddt was undamaged.The embolization coil was undamaged and detached from the pusher assembly.Conclusion: evaluation of the returned pc400 confirmed a device with a separated pet lock and a detached embolization coil.The reported complaint mentioned that the handle was used to detach the pc400.A separated pet lock indicates a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the coil with a handle.A separated pet lock indicates the pull wire is retracted from the ddt.The root cause of the difficulty detaching the embolization coil could not be determined.If the pull wire is retracted from the ddt and the pusher assembly is retracted, the embolization coil will likely detach.The non-penumbra catheter was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7847679
Report Number3005168196-2018-01724
Device Sequence Number1291073
Product Code HCG
UDI-Device Identifier00814548010502
UDI-Public00814548010502
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/06/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2021
Device Catalogue Number4002C0610
Device Lot NumberF32265
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/06/2018
Supplement Date Received by Manufacturer01/10/2019
Initial Report FDA Received Date09/05/2018
Supplement Report FDA Received Date01/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR
Date Report Sent to FDA01/01/2005